Michigan, 2021

Damaging Wind in Michigan, July 7, 2021

July 7, 2021 · NWS GRR · 1 event in 1 county or zone

An isolated severe storm affected areas in and near Battle Creek.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

An isolated severe storm affected areas in and near Battle Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 7, 1:58 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 7, 1:58 PM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
258 PM EDT Wed Jul 7 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 258 PM EDT Wed Jul 7 2021

- Strong to severe storms precede cold front this evening

- Fair Weather interlude followed by return of showers

&&

.DISCUSSION...(This evening through next Wednesday)
Issued at 258 PM EDT Wed Jul 7 2021

- Strong to severe storms precede cold front this evening

We expect the conditions for strong to severe storms to continue
through this evening across the southeast forecast area in the
warm sector ahead of advancing cold front. Sfc based CAPE of 2500
to 3500 J/kg should persist in this area until diurnal loss of
heating. Storm type should be primarily multi-celled clusters as
deep layer shear is less than 30 knots across southern zones. The
exception would be for some transient supercells further north
where shear is greater than 35 knots, and especially in the
vicinity of outflow boundaries.

The severe threat should diminish after sunset as instability
decreases, but some strong storms and a heavy rain threat could
persist overnight and into Thursday morning along the cold front.
The front should clear the eastern zones by afternoon with a
cooler and much drier air mass moving in.

- Fair Weather interlude followed by return of showers

Canadian high pressure brings a welcome spell of cooler and drier
weather late Thursday into Saturday. A blocking pattern develops
over the weekend with Michigan in between an upper low to our west
and an upper high over the SE CONUS. As the upper low slowly
moves northeast, an overrunning pattern could bring some showers
on Saturday. A warm front could bring higher chances of showers
and thunderstorms across Lower Michigan from late Sunday into
early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 148 PM EDT Wed Jul 7 2021

Thunderstorms are developing as expected, with most likely impacts
to Lansing and Jackson this evening. With very humid conditions
around, the cloud bases will drop quickly to MVFR, with overnight
conditions dropping to IFR or potentially even LIFR before
improving conditions after daybreak tomorrow/Thursday. Winds will
be fairly light except for near any thunderstorms, where gusts to
30+ mph are possible.

&&

.MARINE...
Issued at 256 PM EDT Wed Jul 7 2021

Wind gusts over 30 knots in thunderstorms are possible through
this evening across Lake Michigan south of Grand Haven. North
winds can be expected on Thursday and may gust to 25 knots with
some choppy waves along the Big and Little Sable points.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...AMD
MARINE...Ostuno
Hazardous weather outlook, Jul 7, 4:15 AM EST, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
515 AM EDT Wed Jul 7 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-080915-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
515 AM EDT Wed Jul 7 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are possible both today and tonight. Storms will be
most numerous this afternoon and evening across portions of
Southern Lower Michigan, especially to the south and east of Grand
Rapids. Widespread severe weather is not expected, but some of the
strongest storms will be capable of damaging winds. Lightning and
locally heavy rain will be possible with all storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will continue into Thursday along and ahead of a
cold front. Severe weather is not expected at this time. Locally
heavy rain and lightning will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-080915-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
515 AM EDT Wed Jul 7 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms will be possible over Lake Michigan both today and
tonight. Some storms will be capable of strong winds. Lightning
will likely be the main hazard to boaters.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance that waves will reach levels that are dangerous
to swimmers and boaters Thursday afternoon and evening. Waves
should at least reach the 2 to 4 foot range during that time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

DUKE

In the hours before

Special weather statement, Jul 7, 11:13 AM EST, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1213 PM EDT Wed Jul 7 2021

MIZ043-044-050>052-056>059-064>067-071>074-072015-
Oceana-Clinton-Gratiot-Ingham-Calhoun-Allegan-Ottawa-Barry-Van
Buren-Jackson-Kalamazoo-Montcalm-Muskegon-Ionia-Eaton-Newaygo-Kent-
1213 PM EDT Wed Jul 7 2021

...Scattered Strong to Severe Thunderstorms This Afternoon...

Scattered thunderstorms are just beginning to develop across the
area early this afternoon. They will continue to expand in coverage,
especially along and south of I-96.

Wind gusts above 40 mph will be the main threat, with small hail,
and heavy downpours also expected.

LAT...LON 4207 8622 4224 8622 4224 8637 4258 8623
      4298 8622 4362 8654 4382 8643 4382 8557
      4347 8556 4346 8437 4278 8436 4278 8420
      4208 8413 4207 8414
TIME...MOT...LOC 1611Z 240DEG 49KT 4334 8569

NJJ
Special weather statement, Jul 7, 3:01 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
401 PM EDT Wed Jul 7 2021

MIZ037>040-072200-
Osceola-Lake-Clare-Mason-
401 PM EDT Wed Jul 7 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLARE...OSCEOLA...LAKE
AND MASON COUNTIES...

At 401 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Luther to 5 miles west of Fountain.
Movement was east at 25 mph.

Winds in excess of 40 mph and penny size hail are possible with these
storms.

Locations impacted include...
Ludington...           Clare...               Evart...
Baldwin...             Ludington SP...        Reed City...
Scottville...          Marion...              Farwell...
Luther...              Fountain...            Free Soil...
Hamlin Lake...         Harrison...            Highland...
Chase...               Lake...                Hersey...
Custer...              Le Roy...

If outdoors, consider seeking shelter inside a building.

LAT...LON 4416 8461 4382 8461 4382 8643 4394 8645
      4394 8643 4406 8651 4418 8639
TIME...MOT...LOC 2001Z 259DEG 21KT 4404 8561 4404 8629

NJJ
Special weather statement, Jul 7, 4:12 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
512 PM EDT Wed Jul 7 2021

MIZ066-067-073-074-072315-
Ingham-Calhoun-Eaton-Jackson-
512 PM EDT Wed Jul 7 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CALHOUN...JACKSON...
INGHAM AND EATON COUNTIES...

At 512 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Potterville to near Battle Creek to
near Burlington. Movement was east at 25 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Lansing...             Jackson...             Charlotte...
Albion...              Mason...               Marshall...
Battle Creek...        Eaton Rapids...        East Lansing...
Williamston...         Potterville...         Leslie...
Homer...               Bellevue...            Stockbridge...
Brooklyn...            Grass Lake...          Burlington...
Brownlee Park...       Vandercook Lake...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4208 8519 4231 8527 4242 8516 4242 8507
      4251 8507 4272 8486 4278 8417 4207 8413
TIME...MOT...LOC 2112Z 265DEG 22KT 4260 8473 4232 8520 4215 8514

MWS

The radar

The Grand Rapids radar (KGRR), 70 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Calhoun

When
July 7, 4:12 PM EST to 4:13 PM EST
Where
Calhoun County, 1.38 mi S of (Btl)kellog Arpt Btl
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
42.300, -85.250

A severe storm produced a measured wind gust to 69 mph at the Battle Creek airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970569.